Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Green Bay, WI

July 28, 2005Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 28, 2005, 2:20 PM CDT for Door County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 2:20 PM CDT (19:20 UTC)
Expired
Jul 28, 2005, 2:45 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Marquette radar (KMQT), 140 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 281921
SVRGRB
WIC029-281945-
/O.NEW.KGRB.SV.W.0092.050728T1920Z-050728T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
220 PM CDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOOR COUNTY IN NORTHEAST WISCONSIN

* UNTIL 245 PM CDT

* AT 217 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE   
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH 
OF WASHINGTON ISLAND TO ELLISON BAY...OR ALONG A LINE EXTENDING FROM 
42 MILES NORTHEAST OF MARINETTE TO 29 MILES NORTHEAST OF   
MARINETTE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WASHINGTON ISLAND AND GILLS ROCK BY 225 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IF ON OR NEAR THE BAY OF GREEN BAY...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4558 8700 4520 8729 4509 8652 4547 8623

$$

RDM
2 follow-up statements
000 
WWUS53 KGRB 281933
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
232 PM CDT THU JUL 28 2005

WIC029-281945-
/O.CON.KGRB.SV.W.0092.000000T0000Z-050728T1945Z/
DOOR WI-
232 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR 
NORTHERN DOOR COUNTY...

AT 230 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES 
NORTHEAST OF WASHINGTON ISLAND TO GILLS ROCK...OR ALONG A LINE 
EXTENDING FROM 49 MILES NORTHEAST OF MARINETTE TO 35 MILES EAST OF 
MARINETTE...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IF ON OR NEAR THE BAY OF GREEN BAY OR THE LAKE MICHIGAN NEARSHORE 
WATERS...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM

LAT...LON 4558 8700 4520 8729 4509 8652 4547 8623

$$

RDM
000 
WWUS53 KGRB 281945
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT THU JUL 28 2005

WIC029-281955-
/O.EXP.KGRB.SV.W.0092.000000T0000Z-050728T1945Z/
DOOR WI-
245 PM CDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY EXPIRES 
AT 245 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA OVER LAKE MICHIGAN.

LAT...LON 4558 8700 4520 8729 4509 8652 4547 8623

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:30 AM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 4:30 AM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT THU JUL 28 2005

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN FCST CONCERN IS PRECIP CHCS
TODAY INTO EARLY TONIGHT.

MSAS ANALYSIS AND SFC OBS SHOWED A WEAK COLD FRONT EXTENDING FROM THE
MN ARROWHEAD SWWD TO NE SD. SHOWERS AND ISOLD TSRA WERE ONGOING ACROSS
N MN...N WI AND THE WSTRN UPPER MICHIGAN...IN AREA OF WAA/ISENT LIFT
AHEAD OF THE FRONT.

THE COLD FRONT WILL DROP INTO NC WI AROUND MIDDAY...BISECT GRB CWA FROM
CNTRL TO NE WI BY 00Z/FRI...THEN SHIFT OUT OF THE FA BY MIDNIGHT. WILL
CONTINUE CHC POPS FOR THE ENTIRE CWA TODAY...THEN MAINTAIN CHC POPS FOR
ABOUT THE SE 2/3RDS OF THE FA THIS EVG. THIS IS A BIT SLOWER PROGRESSION
THAN WHAT WE HAD IN THE PREVIOUS FCST. MOISTURE IS LIMITED (TDS MAINLY
IN THE 50S) AND INSTABILITY IS MARGINAL (CAPES LESS THAN 500 J/KG AND
LIS 0 TO -2) SO DONT EXPECT ANY STG TSTM ACTIVITY.

HIGH PRESSURE BUILDS INTO NC WI LATE TONIGHT...WITH CLEARING SKIES AND
DECREASING WINDS SETTING THE STAGE FOR PATCHY FOG DEVELOPMENT. THE HIGH
WILL DOMINATE THE RGN ON FRI FOR A DRY AND PARTLY CLOUDY DAY.

USED A BLEND OF MET/MAV GUIDANCE FOR THE NEXT COUPLE DAYS.

.LONG TERM...FRI NGT THRU NXT WED. MAIN FCST CHALLENGE WL BE TRYING TO
TIME PCPN CHCS ESP IN THE LATTER STAGES OF THIS WEEKEND INTO EARLY NXT
WEEK. IN ADDITION...WL NEED TO WATCH TEMPS AS WARMER AIR RETURNS.

STARTING WITH FRI NGT...HI PRES SHIFTS TOWARD THE ERN GREAT LKS/SE
ONTARIO ALLOWING A RETURN FLOW AND WAA TO DVLP OVR THE UPR MIDWEST/WRN
GREAT LKS. THE LOW-LVL JET INITIALLY IS AIMED AT THE UPR MIDWEST AND
WITH A WRMFNT LIFTING NORTH THRU THE NGT...EXPECT ANY NOCTURNAL TSTMS TO
REMAIN TO OUR NORTH AND WEST. LGT WNDS COUPLED WITH PARTLY CLDY SKIES
SHOULD ALLOW TEMPS TO FALL INTO THE 50S THROUGHOUT NE WI.

FCST FOR SAT HAS BECOME MUDDLED AS 00Z NAM AND GFS STILL HAVE WRMFNT
LIFTING THRU NRN WI. THIS LEAVES THE POSSIBILITY FOR THE PREV NGTS
CONVECTION TO MOV SE ALONG THE WRMFNT AND INTO NRN WI. PREFER TO ADD A
CHC POP ACROSS THE NORTH FOR NOW. RETURN OF SOUTHERLY WNDS WL HELP BOOST
TEMPS BACK INTO THE 80S (AWAY FROM THE BAY AND LAKE). MDL
INCONSISTENCIES ARISE SAT NGT AS THE NAM ATTEMPTS TO DROP A BNDRY SE
ACCOMPANIED BY A RATHER LRG AREA OF PCPN. THE GFS AND CANADIAN SHOW NO
SUCH BNDRY...INSTEAD FOCUSING ON WAA NORTH OF THE WRMFNT. BEST LIFT
SHOULD BE LOCATED NORTH OF THE WRMFNT WHICH BY THIS TIME SHOULD BE NORTH
OF THE FCST AREA. HAVE KEPT A DRY FCST GOING. MIN TEMPS TO REMAIN IN THE
60S SAT NGT THANKS TO SW WNDS AND CONTINUED WAA.

WARMEST DAY OF THE PERIOD APRS TO BE SUNDAY AS WELL-ESTABLISHED SW FLOW
BRINGS 8H TEMPS UP TO AROUND +20C. LACK OF ANY FOCUSING MECHANISM WOULD
PRECLUDE ANY MENTION OF PCPN. A WEAK FNTL BNDRY TO APPROACH THE WRN
GREAT LKS SUNDAY NGT AND THEN SLOWLY WORK IT WAY SE ACROSS WI ON MON.
PBLM FOR ANY PCPN IS THAT BEST DYNAMICS AND FORCING REMAIN TO OUR NORTH
LEAVING ONLY THE FNT TO GENERATE LIFT. AS PREV SHIFT NOTED...THERE IS A
GOOD CHC THAT MOST (IF NOT ALL) OF THE FCST AREA WL NOT SEE ANY RAIN. WL
LWR POPS TO SLGT CHC AND IF TREND CONTS...NXT SHIFT MAY DROP PCPN
ALTOGETHER.

BNDRY PROGGED TO SLIP TOWARD THE IL BORDER MON NGT...BUT LIKELY WL HANG
UP AROUND THE WI/IL BORDER ON TUE AS IT ENCOUNTERS THE DOMINATING UPR
RDG CENTERED OVR THE CNTRL PLAINS. UNDER THE ASSUMPTION THAT THE BNDRY
DOES NOT PULL UP STNRY SOONER THAN EXPECTED...HI PRES OVR ONTARIO TO
BRING A LITTLE COOLER AND DRIER AIRMASS TO NE WI. AS THE HI PRES MOVS
EAST ON WED...RETURN FLOW STARTS UP AGAIN. THE BNDRY WL BE PULLED BACK
NORTH AS A WRMFNT. SINCE TIMING OF THIS IS USUALLY TOO QUICK...PLAN ON
HOLDING OFF ON POPS TIL WED NGT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 28, 5:00 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
500 AM CDT THU JUL 28 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
500 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE FORECAST AREA TODAY AND THIS
EVENING...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN ON
SATURDAY...AND ACROSS THE ENTIRE FORECAST AREA SUNDAY NIGHT INTO
MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-291100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
500 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF STURGEON BAY ON SATURDAY.
MORE STORMS ARE POSSIBLE ON MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT
THIS TIME.

KIECKBUSCH/KALLAS
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:09 PM CDTSpecial Marine WarningGRB51 min
Jul 28, 5:34 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto41 min
Jul 28, 6:13 PM CDTSpecial Marine WarningGRB92 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.